News

Helicobacter Pylori Treatment is Associated with a Short-term Increase in the Risk of Neuropsychiatic Events


 

NEW YORK (Reuters Health) - Helicobacter pylori treatment containing clarithromycin is associated with a short-term increase in the risk of neuropsychiatric events, according to a study from Hong Kong.

Neuropsychiatric events following clarithromycin therapy have been reported previously, but no population-based study had assessed the neuropsychiatric risk associated with clarithromycin.

Dr. Esther W. Chan, from Li Ka Shing Faculty of Medicine, University of Hong Kong, and colleagues used data from the University of Hong Kong Clinical Data Analysis and Reporting System to investigate the association between H. pylori therapy containing clarithromycin and acute neuropsychiatric events.

Current use of clarithromycin as part of the H. pylori regimen was associated with a 4.12-fold increased risk of neuropsychiatric events, including a 5.42-fold increase in psychotic events and a 2.63-fold increase in cognitive impairment, compared with baseline.

These increased risks appear to be limited to days 2 to 14 since the prescription start date, according to the May 2 online report in JAMA Internal Medicine.

The crude absolute risks per 1000 prescriptions were 0.45 for neuropsychiatric events, 0.12 for psychotic events, and 0.12 for cognitive impairment during current use of therapy.

"Given the low absolute neuropsychiatric risk, an abrupt change in prescribing practice based on the observed increase in neuropsychiatric events is not suggested, particularly in the absence of better treatment alternatives," the researchers conclude.

"Such transient neuropsychiatric events will usually resolve spontaneously after treatment cessation and psychiatric interventions can be avoided," the authors note.

"Because we investigated H. pylori therapy as the exposure, we could not pinpoint which drug in the regimen contributed to the neuropsychiatric events in our study," they caution. "We hypothesized that clarithromycin is the most probable drug because very limited evidence suggested that neuropsychiatric

events are associated with amoxicillin or proton pump inhibitors."

Dr. Chan was unable to provide comments in time for publication.

The authors reported no funding or disclosures.

Next Article:

   Comments ()